Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Honolulu, HI

March 9, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2017, 3:27 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 3:27 PM HST (01:27 UTC)
Expired
Mar 9, 2017, 6:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGHW50 PHFO 100127
FFWHFO
HIC003-100415-
/O.NEW.PHFO.FF.W.0010.170310T0127Z-170310T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
327 PM HST THU MAR 9 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 615 PM HST

* At 319 PM HST, radar indicated very heavy rainfall over the Koolau
  slopes above Mililani Mauka. Peak rain rates of 3 to 4 inches per
  hour have been falling into streams feeding Kipapa Gulch and
  Waiawa Stream. Waikele Stream in Waipahu is also expected to see a
  significant rise in water levels. Rainfall is also spreading over
  the windward slopes from Waiahole to Punaluu.

* Locations in the warning include but are not limited to...
  Schofield Barracks, Waikane, Laie, Waipahu, Mililani, Waialua,
  Wahiawa, Aiea, Kunia, Pearl City, Waikele and Hauula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 615 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2165 15791 2163 15793 2153 15784 2147 15784
      2144 15780 2145 15778 2143 15778 2143 15777
      2131 15801 2136 15805 2159 15814 2171 15801
      2171 15797

$$

Kodama
2 follow-up statements
162 
WGHW70 PHFO 100159
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
359 PM HST THU MAR 9 2017

HIC003-100415-
/O.CON.PHFO.FF.W.0010.000000T0000Z-170310T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
359 PM HST THU MAR 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 355 PM HST...radar indicated heavy rain continuing over the
slopes of the Koolau Range above Mililani Mauka. Some of the heavy
rain has crossed over to the windward side and into the Waikane
Stream basin. Another area of heavy rain has developed over the
slopes above Helemano Housing.

Locations in the warning include but are not limited to...
Schofield Barracks, Waikane, Laie, Waipahu, Mililani, Waialua,
Wahiawa, Aiea, Kunia, Pearl City, Waikele and Hauula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 615 PM HST if heavy rain
persists.

LAT...LON 2165 15791 2163 15793 2153 15784 2147 15784
      2144 15780 2145 15778 2143 15778 2143 15777
      2131 15801 2136 15805 2159 15814 2171 15801
      2171 15797

$$

Kodama
332 
WGHW70 PHFO 100354
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
554 PM HST THU MAR 9 2017

HIC003-100403-
/O.CAN.PHFO.FF.W.0010.000000T0000Z-170310T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
554 PM HST THU MAR 9 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has ended.

LAT...LON 2165 15791 2163 15793 2153 15784 2147 15784
      2144 15780 2145 15778 2143 15778 2143 15777
      2131 15801 2136 15805 2159 15814 2171 15801
      2171 15797

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 12:16 PM HST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 9, 12:16 PM HST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1216 PM HST Thu Mar 9 2017

UPDATE...
A Severe Thunderstorm Watch has been issued for Oahu, Maui County
and The Big Island including the adjacent coastal waters through
6 PM this evening. Strong winds and large hail are possible with
thunderstorms.

&&

.SYNOPSIS...
Unsettled weather can be expected across portions of the state
through friday as an upper level disturbance passes over the
island chain. Lingering moisture over the area will bring the
threat for locally heavy rain and a slight chance for
thunderstorms today. A ridge of high pressure will build in over
the area this weekend with some showers still a possibility
especially over interior areas. Winds will remain light over the
weekend favoring a southerly direction. Trade winds will gradually
return next week as a ridge of high pressure builds in just north
of the state.

&&

.PREV DISCUSSION ISSUED AT 10 AM HST THURSDAY...
An upper level trough can be seen on water vapor imagery just
southwest of Kauai. Instability associated with the trough along
with abundant moisture over the area will bring the risk for
locally heavy showers and a slight chance of thunderstorms today
and possibly on into Friday. At the surface, a weak trough lies in
the island vicinity resulting in rather light winds. Radar is
currently showing most shower activity is presently over the
waters surrounding the state. The upper trough will gradually move
east tonight and Friday with the surface trough gradually
weakening in place. However the close proximity of the upper
trough along with lingering moisture will keep our weather a bit
unsettled through Friday.

Over the weekend, a front will be approaching the area from the
northwest. The western end of a surface ridge will lie across the
area. Low level wind flow will become southerly across the area.
Some volcanic emissions from Kilauea may spread up over the
smaller islands at that time. Moisture lingering over the area
will allow for some shower development to occur especially with
the help of daytime heating over interior areas. However confidence
on location and timing is rather low with no significant forcing
mechanism in place.

Into the long range, another front is forecast to stall and
weaken northwest of the area Tuesday and Wednesday with little in
the way of its associated rainfall expected across the area. In
the meantime, a surface ridge will begin to reestablish itself
just north of the area while a mid level ridge builds in over the
area as well. The expected result will be a gradual return of the
trades, though they may be light enough for local land and sea
breeze circulations as well. The mid level ridge will keep the
airmass rather stable so generally dry weather will be the likely
outcome.

&&

.AVIATION...
An upper level trough near Kauai will continue to move east today.
This, along with a weak surface trough will help support
unsettled weather, especially for the eastern half of the state.
Thunderstorms are possible today with CB tops near fl350-400.
Thunderstorms carry the potential for turbulence, gusty winds, and
lightning. Currently, the thunderstorm activity is scattered
primarily along a line running northeast to southwest between Oahu
and Maui County with most of activity a couple hundred miles from
the state. Lightning detection also shows active cells in the
waters just north of Molokai and Maui as of 1930Z this morning. CB
tops are at FL350. Vicinity thunderstorms is posted in the Maui
County TAFs for later this morning into this afternoon. TAFs will
be amended as needed. The slopes of the Big Island also hold
potential for thunderstorms popping off this afternoon. Heavy
showers and thunderstorms will produce periods of MVFR to isol IFR
conditions.

AIRMET TANGO for upper level turbulence is posted as the trough
and jet pass the islands. AIRMET SIERRA for mountain obscuration
will be posted as needed through out the day.

&&

.MARINE...
Observations at the nearshore buoys have remained a few feet
higher than predicted through this morning due to a large
northwest swell impacting the islands. Surf and sea heights will
likely remain high through this afternoon, before slowly trending
down this evening through the weekend. As a result, the small
craft advisory and high surf warning for the exposed beaches and
waters will remain in place through early this evening. Seas
should dip just below advisory criteria (10ft) tonight. At the
beaches, surf will likely lower to advisory-levels through
tonight before dropping below Friday. Will continue to monitor
nearshore buoy and surf obs to potentially lower the high surf
warning to an advisory with the afternoon forecast package.

Another gale-force low is forecast to develop several hundred miles
northwest of Midway near the Date Line Friday into the weekend. A
moderate west-northwest (310 deg) swell is expected from this source
Sunday night into the upcoming week. Models are in decent agreement
on this swell, but if it comes in slightly larger than predicted,
advisory-level surf will become a possibility late Sunday night
into Monday along exposed north and west facing shores of the
smaller islands.

Local winds will remain in the light to moderate category as a weak
front dissipates over the eastern waters today and a ridge builds
over the islands this weekend. Periods of heavy showers and
thunderstorms will remain in the forecast today due to a combination
of this weakening front and a disturbance aloft over the region.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for all Hawaii
islands.

High Surf Warning until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory until 6 PM HST this evening for Big Island
North and East.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

Winter Storm Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters.

&&

Synopsis/Discussion...Burke
Aviation...Eaton
Marine...TS

In the hours before

Special weather statement, Mar 9, 2:53 PM HST, 34 minutes before
Special Weather Statement
National Weather Service Honolulu HI
253 PM HST THU MAR 9 2017

HIZ025-027-100115-
Big Island Interior-Big Island North and East-
253 PM HST THU MAR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WINDWARD SLOPES WELL ABOVE
HILO...

At 250 PM HST, a strong thunderstorm was located 13 miles southeast
of Pohakuloa Camp, or 20 miles west of Hilo, moving east at 5 mph.

Wind gusts up to 55 mph and nickel size hail are possible with this
storm as it approaches the eastern portions of Saddle Road.

LAT...LON 1952 15544 1970 15548 1978 15526 1952 15521
TIME...MOT...LOC 0050Z 259DEG 5KT 1963 15539

R BALLARD
Special weather statement, Mar 9, 3:13 PM HST, 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
313 PM HST THU MAR 9 2017

HIZ008-010-100215-
Oahu Koolau-Central Oahu-
313 PM HST THU MAR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 312 PM HST, a strong thunderstorm was located upslope from
Mililani and Wahiawa, or 13 miles northwest of Honolulu. The storm
is nearly stationary. Wind gusts up to 50 mph and dime size hail are
possible with this storm.

Locations that could be impacted include...

Mililani, Wheeler Field, Pearl City, Wahiawa, Waikele, Ahuimanu,
Waiahole and Waikane.

LAT...LON 2156 15795 2141 15783 2141 15801 2147 15805
TIME...MOT...LOC 0112Z 276DEG 0KT 2148 15795

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:21 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 9, 2:49 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 9, 2:53 PM HSTSpecial Weather StatementHFOHawaii22 min
Mar 9, 3:10 PM HSTSevere Thunderstorm WarningHFOHawaii50 min
Mar 9, 3:13 PM HSTSpecial Weather StatementHFOHonolulu62 min
Mar 9, 3:20 PM HSTWind AdvisoryHFOHawaii12 hr
Mar 9, 4:06 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 9, 5:29 PM HSTSevere Thunderstorm WarningHFOHawaii31 min
Mar 9, 5:34 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 6:44 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 9, 6:55 PM HSTSpecial Marine WarningHFO2 hr
Mar 9, 8:04 PM HSTSpecial Marine WarningHFO116 min
Mar 9, 8:27 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.